Temazepam - Tolerance and Physical Dependence

Tolerance and Physical Dependence

See also: benzodiazepine withdrawal syndrome

Tolerance

Chronic or excessive use of temazepam may cause drug tolerance, which can develop rapidly, so this drug is therefore not recommended for long-term use. In 1979 the Institute of Medicine (USA) and the National Institute on Drug Abuse stated that most hypnotics lose their sleep-inducing properties after about 3 to 14 days. In use longer than 1–2 weeks, tolerance will frequently develop towards the ability of temazepam to maintain sleep, so that the drug loses effectiveness. Some studies have observed tolerance to temazepam after as little as one week's use. Another study examined the short-term effects of the accumulation of temazepam over 7 days in elderly inpatients, and found that little tolerance developed during the accumulation of the drug. Other studies examined the use of temazepam over six days and saw no evidence of tolerance. A study in 11 young male subjects showed that significant tolerance occurs to temazepam's thermoregulatory effects and sleep inducing properties after 1 week of use of 30 mg temazepam. Body temperature is well correlated with the sleep inducing or insomnia promoting properties of drugs.

In one study the drug sensitivity of people who had used temazepam for 1–20 years was no different from that of controls. An additional study, in which at least one of the authors is employed by multiple drug companies, examined the efficacy of temazepam treatment on chronic insomnia over three months and saw no drug tolerance, with the authors even suggesting that the drug might become more effective over time.

Establishing continued efficacy beyond a few weeks can be complicated by the difficulty in distinguishing between the return of the original insomnia complaint and withdrawal or rebound related insomnia. Sleep EEG studies on hypnotic benzodiazepines show that tolerance tends to occur completely after one to four weeks with sleep EEG returning to pretreatment levels. The paper concluded that due to concerns about long term use both toxicity and tolerance and dependence as well as controversy over long term efficacy that wise prescribers should restrict benzodiazepines to a few weeks and avoid continuing prescriptions for months or years. A review of the literature found that non-pharmacological treatment options were a more effective treatment option for insomnia due to their sustained improvements in sleep quality.

Physical dependence

Temazepam like other benzodiazepine drugs can cause physical dependence and addiction. Withdrawal from temazepam or other benzodiazepines after regular use often leads to a benzodiazepine withdrawal syndrome, which resembles symptoms during alcohol and barbiturate withdrawal. The higher the dose and the longer the drug is taken for, the greater the risk of experiencing unpleasant withdrawal symptoms. Withdrawal symptoms can also occur from standard dosages and after short term use. Abrupt withdrawal from therapeutic doses of temazepam after long term use may result in a severe benzodiazepine withdrawal syndrome. Gradual and careful reduction of the dosage, preferably with a long-acting benzodiazepine with long half-life active metabolites such as chlordiazepoxide or diazepam is recommended, to prevent severe withdrawal syndromes from developing. Other hypnotic benzodiazepines are not recommended. A study in rats found that temazepam is cross tolerant with barbiturates and is able to effectively substitute for barbiturates and suppress barbiturate withdrawal signs. There are rare reports in the medical literature of psychotic states developing after abrupt withdrawal from benzodiazepines, even from therapeutic doses. Antipsychotics increase the severity of benzodiazepine withdrawal effects with an increase in the intensity and severity of convulsions. Patients who were treated in the hospital with temazepam or nitrazepam have continued taking these after leaving the hospital. It was recommended that hypnotics in the hospital be limited to 5 nights use only, to avoid the development of withdrawal symptoms like insomnia.

Read more about this topic:  Temazepam

Other articles related to "tolerance and physical dependence, physical dependence, tolerance":

Ketazolam - Tolerance and Physical Dependence
... as with other benzodiazepines can lead to physical dependence and the appearance of the benzodiazepine withdrawal syndrome upon cessation of use or decrease in dose ... Tolerance to ketazolam's therapeutic effects occurs over a period of 15 days ...
Benzodiazepine Dependence - Mechanism - Tolerance and Physical Dependence
... See also Kindling (substance withdrawal) Tolerance develops rapidly to the sleep-inducing effects of benzodiazepines but takes several months to develop to the ... The anticonvulsant and muscle-relaxant effects last for a few weeks before tolerance develops in most individuals ... Tolerance results in a desensitization of GABA receptors and an increased sensitization of the excitatory neurotransmitter system, glutamate such as NMDA glutamate receptors ...

Famous quotes containing the words tolerance and, dependence, tolerance and/or physical:

    In full view of his television audience, he preached a new religion—or a new form of Christianity—based on faith in financial miracles and in a Heaven here on earth with a water slide and luxury hotels. It was a religion of celebrity and showmanship and fun, which made a mockery of all puritanical standards and all canons of good taste. Its standard was excess, and its doctrines were tolerance and freedom from accountability.
    New Yorker (April 23, 1990)

    ... dependence upon material possessions inevitably results in the destruction of human character.
    Agnes E. Meyer (1887–1970)

    It is thus tolerance that is the source of peace, and intolerance that is the source of disorder and squabbling.
    Pierre Bayle (1647–1706)

    Be sure that it is not you that is mortal, but only your body. For that man whom your outward form reveals is not yourself; the spirit is the true self, not that physical figure which can be pointed out by your finger.
    Marcus Tullius Cicero (106–43 B.C.)